Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Wandering vector multipliers for unitary groups

Authors: Deguang Han and D. Larson
Journal: Trans. Amer. Math. Soc. 353 (2001), 3347-3370
MSC (2000): Primary 46L10, 46L51, 42C40
Published electronically: April 9, 2001
MathSciNet review: 1828609
Full-text PDF

Abstract | References | Similar Articles | Additional Information


A wandering vector multiplier is a unitary operator which maps the set of wandering vectors for a unitary system into itself. A special case of unitary system is a discrete unitary group. We prove that for many (and perhaps all) discrete unitary groups, the set of wandering vector multipliers is itself a group. We completely characterize the wandering vector multipliers for abelian and ICC unitary groups. Some characterizations of special wandering vector multipliers are obtained for other cases. In particular, there are simple characterizations for diagonal and permutation wandering vector multipliers. Similar results remain valid for irrational rotation unitary systems. We also obtain some results concerning the wandering vector multipliers for those unitary systems which are the ordered products of two unitary groups. There are applications to wavelet systems.

References [Enhancements On Off] (What's this?)

  • [BKM] V. Bergelson, I. Kornfeld, and B. Mityagin, Weakly wandering vectors for unitary action of commutative groups, J. Funct. Anal., 126 (1994), 274-304. MR 96c:47008
  • [BR] O. Bratteli and D. W. Robinson, Operator Algebras and Quantum Statistical Mechanics I, Springer-Verlag, 1987. MR 98e:82004
  • [DL] X. Dai and D. Larson, Wandering vectors for unitary systems and orthogonal wavelets, Memoirs Amer. Math. Soc., 134 (1998), no. 640. MR 98m:47067
  • [DGLL] X. Dai, Q, Gu, D. Larson and R. Liang, Wavelet multipliers and the phase of an orthonormal wavelet, preprint.
  • [Di] J. Diximer, Von Neumann Algebras, North-Holland, 1981. MR 83a:46004
  • [Ha] D. Han, Wandering vectors for irrational rotation unitary systems, Trans. Amer. Math. Soc., 350 (1998), 321-329. MR 98k:47089
  • [JR] N. Jacobson and C. Rickart, Jordan homomorphisms of rings, Tran. Amer. Math. Soc., 69 (1950), 479-502. MR 12:387h
  • [Ka] R. Kadison, Isometries of operator algebras, Ann. of Math., 54 (1951), 325-338. MR 13:256a
  • [KR] R. Kadison and J. Ringrose, ``Fundamentals of the Theory of Operator Algebras,'' vols. I and II, Academic Press, Orlando, 1983 and 1986. MR 85j:46099; MR 88d:46106
  • [LMT] W. Li, J. McCarthy and D. Timotin, A note on wavelets for unitary systems, unpublished note.
  • [Pe] K. Petersen, Ergodic Theory, Cambridge University Press, 1995. MR 95k:28003
  • [RR] H. Radjavi and P. Rosenthal, Invariant Subspaces, Springer-Velag, 1973. MR 51:3924
  • [Wut] The Wutam Consortium, Basic properties of wavelets, J. Fourier Anal. Appl., 4 (1998), 575-594. MR 99i:42056

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L10, 46L51, 42C40

Retrieve articles in all journals with MSC (2000): 46L10, 46L51, 42C40

Additional Information

Deguang Han
Affiliation: Department of Mathematics, University of Central Florida, Orlando, Florida 32816-1364

D. Larson
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Keywords: Unitary system, wandering vector, wandering vector multiplier, von Neumann algebra, wavelet system
Received by editor(s): February 5, 1998
Published electronically: April 9, 2001
Additional Notes: (DH) Participant, Workshop in Linear Analysis and Probability, Texas A&M University
(DL) This work was partially supported by NSF
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society